| Catalog Number |
03.632.400 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
| Date of Event |
12/18/2017
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Patient information was not provided for reporting.Device is an instrument and is not implanted / explanted.Device is expected to be returned for manufacturer review/investigation, but has not been received yet.(b)(6).Device evaluation/investigation could not be completed; no conclusion could be drawn as product was not returned to manufacturer.Device history records review could not be completed without lot number.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up.
Event or Problem Description
(b)(6) reported following: it was reported that on (b)(6) 2017, patient underwent procedure for spinal fusion.During the procedure, when the surgeon was final tightening the matrix set screws, the tip of the screwdriver shaft broke.All pieces were retrieved.Surgeon completed the final tightening with another screwdriver shaft.No patient harm was reported.This report is for one (1) straight tip t25 driver standard.This is report 1 of 1 for (b)(4).
Additional Manufacturer Narrative
Device returned to manufacturer.The subject device has been received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was reported that on dec 18, 2017 (not on december 19, 2017 as previously reported on initial mw), patient underwent procedure for spinal fusion.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional narrative: a device history record review was performed for the subject device: part number: 03.632.400.Synthes lot number: 9069558.Release to warehouse date: 05.Sep.2014.Manufacturing site: hägendorf.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.A product development investigation was performed for the subject device: it was reported that when the surgeon was final tightening the matrix set screws, the tip of the screwdriver shaft broke.All pieces were retrieved and will be returned along with the broken screwdriver shaft.The straight tip t25 driver (03.632.400) is one of four t25 driver shafts intended to be utilized in final locking tap tightening for the matrix system (03.632.002, 03.632.072, 03.632.400 and 03.632.401).Proper technique includes the use of a 10nm torque limiting ratchet handle (03.620.061) and a countertorque (03.632.049).The following caution is noted: ¿never use fixed or ratcheting t-handle screwdriver for this technique.If the torque limiting attachment is not used when using any of the stardrive shaft options breakage of the driver may occur and could potentially harm the patient.¿ (technique addition - final tightening) the returned driver was examined and the complaint condition was able to be confirmed as the driver tip was found to be broken and two fragments were also returned.The complaint condition was unable to be replicated due to post-manufacturing damage.No definitive root cause was able to be determined; the failure mode is consistent with incorrect technique/application of excessive force.A device history review, including material and hardness reviews, was performed for the returned instrument¿s lot number and no ncrs, mrrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.Relevant drawings for the returned device were reviewed (both current revision and from the time of manufacture): top-level and t25 tip profile.The design, materials and finishing processes were found to be appropriate for the intended use of this device.No dimensional analysis was possible due to post-manufacturing damage.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.